_

Scenario: Confused Hypo


Please note: The users who submit scenarios have declared that all patient details are fiction. We cannot guarentee the accuracy of any suggested treatment or the realism of suggested observations. You should judge these for yourself.



Not yet rated - why not log in and be the first!?
Number of downloads: 1162
Download PDF  


Scenario Overview:
The first aiders are called to a patient who is 'acting a bit strangely' by a member of the public who has now left the scene. On arrival you find a man stumbling around the street, a bit unsteady on their feet. The patient is suffering from hypoglycaemia although won't give away the fact that they have diabetes that quickly - the patient will just say that they go to a clinic to check-ups on their blood, takes tablets and has been told to watch what he eats. The patient won't state that they have diabetes but will confirm if asked.
Difficulty:
First Aider Easy
How the scenario should progress:
If patient is given sugary substance, the patient will become more orientated. If no sugar is given, the patient will become less responsive until falling unresponsive.
Patient 1:
Name: Rudolph Sanders    Age: 67    Sex: Male
Medication: Metformin
Allergies: Apples
Past medical/family/social history: Type 2 diabetes, goes to clinic to get blood checked, takes tablets and has been told to watch what he eats a lot.
Findings on examination: Patient is confused, disorientated, trouble focussing on things. As the day has gone on, the patient has become more tired and disorientated and is struggling now. He's been very busy and 'needs to get on home'. No injuries will be found on examination. Last ate at breakfast (a blueberry muffin). Patient feels quite hungry but is very busy so hasn't been able to get a bite to eat yet. Skin appears pale, cold and clammy.
Possible treatment from first aiders: Should give the patient some sugary substance and take a good history to work out why the patient is confused.
Time after start: 0 mins Obs will improve if given sugar
Response: Alert but disorientated
Airway: Yes
Breathing? Yes
Respirations: 18 normal
Pulse: 110 weak
Blood Glucose: 2.3



Tips for the patient actors:
Act a bit confused and disorientated when answering questions to begin with. Get worse as the scenario progresses if the first aiders are not treating the hypo.

Scenario submitted by: Anonymous